Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 26, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jun 9, 2021, 6:56 PM MDT for Phillips County, Montana. It was in force for 64 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2021, 6:56 PM MDT (00:56 UTC)
- Expired
- Jun 9, 2021, 8:00 PM MDT
- In force
- 64 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 143 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 7:15 PM MDT | HAIL 1 | 7 W Landusky, MT | ALSO WIND GUST TO 62 MPH WITH BRIEF HEAVY RAIN. |
| Jun 9, 7:30 PM MDT | HAIL 2 | 8 Sw Phillips, MT | TWITTER PHOTO OF HAILSTONES WITH MEASUREMENT. TIME ESTIMATED. |
| Jun 9, 7:40 PM MDT | HAIL 1.7 | Zortman, MT | PHOTO SUBMITTED SHOWING GOLF BALL SIZED HAIL AND SHINGLE DAMAGE. TIME ESTIMATED. |
| Jun 9, 7:40 PM MDT | HAIL 1.75 | Zortman, MT | |
| Jun 9, 7:40 PM MDT | HAIL 3 | Zortman, MT | PUBLIC REPORT OF HAIL 2 TO 3 INCHES, POSSIBLY LARGER. SOME PEOPLE AT NEARBY CAMPGROUND ALSO SUSTAINED DAMAGE. BUSTED WINDSHIELDS AND DENTED VEHICLES. NOT VERY WINDY, A LOT OF RAIN. TIME ESTIMATED. |
| Jun 9, 8:00 PM MDT | HAIL 3 | 8 E Zortman, MT | TWITTER PHOTO OF HAIL MEASUREMENT. TIME ESTIMATED. |
| Jun 9, 8:02 PM MDT | HAIL 2.5 | 8 E Zortman, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 6:42 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 408 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
740
WUUS55 KGGW 100056
SVRGGW
MTC071-100200-
/O.NEW.KGGW.SV.W.0026.210610T0056Z-210610T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
656 PM MDT Wed Jun 9 2021
The National Weather Service in Glasgow has issued a
* Severe Thunderstorm Warning for...
West central Phillips County in northeastern Montana...
* Until 800 PM MDT.
* At 656 PM MDT, a severe thunderstorm was located 12 miles west of
Hays, or 17 miles west of Zortman, moving east at 40 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Zortman, Phillips and Landusky.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4792 10889 4792 10863 4799 10861 4798 10855
4798 10844 4815 10843 4826 10804 4800 10791
4782 10889
TIME...MOT...LOC 0056Z 251DEG 34KT 4793 10890
HAIL...1.25IN
WIND...70MPH
$$
NWS Glasgow
TFJ1 follow-up statement
470
WWUS55 KGGW 100134
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
734 PM MDT Wed Jun 9 2021
MTC071-100200-
/O.CON.KGGW.SV.W.0026.000000T0000Z-210610T0200Z/
Phillips MT-
734 PM MDT Wed Jun 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR WEST CENTRAL PHILLIPS COUNTY...
At 733 PM MDT, a severe thunderstorm was located over Zortman, moving
east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Zortman, Phillips and Landusky.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 4792 10879 4792 10863 4799 10861 4798 10855
4798 10844 4815 10843 4826 10804 4800 10791
4784 10877
TIME...MOT...LOC 0133Z 253DEG 30KT 4793 10858
HAIL...1.25IN
WIND...60MPH
$$
NWS Glasgow
TFJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:45 PM MDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 9, 3:45 PM MDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 345 PM MDT Wed Jun 9 2021 .DISCUSSION... Today is the lull between storms, with severe potential once again Thursday with all modes of severe possible. In addition, locally heavy rainfall is once again possible Thursday afternoon and evening. In addition, there's a chance for some severe storms tonight in the far northern and western portions of the CWA. Tonight... Showers and thunderstorms should enter the CWA late this evening and overnight tonight, with some gusty winds and small hail possible with any storms that do develop. In addition, the environmental winds will begin to pick up area-wide, which will be enough to reach Lake Wind Advisory criteria over Fort Peck Lake. Some lingering showers and thunder is possible in the northeast (Daniels and Sheridan Counties) from whatever's left over from the overnight convection. Thursday through Friday.... CAMs guidance in fairly good agreement in developing storms tomorrow afternoon over the eastern half of the CWA in the ballpark of 3 PM MDT. In addition, storms will be developing over Central Montana as well, so there will be a dry slot in between the two areas of convection. The eastern line will move into North Dakota during the evening while the convection in Central Montana spreads across the area. WPC has outlooked roughly the eastern half of the CWA for a marginal risk of excessive rainfall, with a slight risk roughly east of a Scobey to Wibaux line: this seems reasonable given the doubleshot of storms this part of the area should get, and a Flash Flood Watch may be needed in later forecast packages. SPC has the eastern half of the CWA under an enhanced risk, with a hatched area for winds and hail (with the hatched hail area for almost all of the area): this also is reasonable given the convective parameters that are setting up. After the storms move out, the gusty environmental winds will continue into Friday and temperatures will be much cooler than it was today or what it will be on Thursday. Saturday and beyond... Upper level ridging will begin to build in, leading to rising temperatures through the weekend into early next week. The peak of the heat currently appears to be Monday and Tuesday. Dry weather will return as well. 97 && .AVIATION... FLIGHT CONDITIONS: MVFR ceilings possible early this afternoon at KGGW & KOLF, with VFR at KGDV & KSDY. Periods of MVFR ceilings are possible again Thursday morning at KGGW, KOLF, & KSDY. LLWS: Possible overnight tonight just before sunrise at KOLF, KSDY, and KGDV about 2kft AGL between 30-40 kts from the southeast. WINDS: Becoming NE-E 5-15 kts this afternoon. E 15-20 kts overnight tonight. SE-E 15-25 kts by Thursday afternoon. SYNOPSIS: Low clouds have been lingering over the area this morning, impacting KGGW and KOLF. Showers and thunderstorms will begin to move into the region and and impact the TAF sites in the afternoon and evening. Another round of severe weather, including thunderstorm winds and hail, are possible Thursday afternoon and evening. 97 && .FIRE WEATHER... Before the storms fire up Thursday afternoon and evening, low humidity values and gusty winds are expected in the southern fire zones. For Zone 122, the main threat appear to be south of I-94 while areas north of I-94 should have higher relative humidity values and have less of a fire threat. If any fires do get started Thursday afternoon, rain from the storms Thursday night should bring quick rains to these areas. There could be brief periods of elevated to critical fire weather conditions on Friday in pockets generally south of the Missouri River, but questions surrounding how the precipitation between now and then impacts soil and fuel moistures leave doubt as to whether or not fire weather conditions will be reached. 97 && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday morning through Thursday evening for MTZ122-137. Lake Wind Advisory from 3 AM Thursday to 7 PM MDT Friday For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. && weather.gov/glasgow
In the hours before
Local storm report, Jun 9, 1:49 PM MDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
149 PM MDT WED JUN 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST 2 WSW SIDNEY 47.70N 104.20W
06/08/2021 M61 MPH RICHLAND MT AWOS
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
WSW SIDNEY. AWOS STATION KSDY SIDNEY
AIRPORT.
&&
PMGLocal storm report, Jun 9, 2:41 PM MDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
241 PM MDT WED JUN 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 9 SE VAN NORMAN 47.26N 106.25W
06/08/2021 M1.75 INCH GARFIELD MT TRAINED SPOTTER
0800 PM HAIL 17 E COHAGEN 47.05N 106.26W
06/08/2021 M1.00 INCH GARFIELD MT TRAINED SPOTTER
NICKLE TO QUARTER SIZE HAIL.
&&Local storm report, Jun 9, 2:45 PM MDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
245 PM MDT WED JUN 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL HELL CREEK REC AREA 47.62N 106.89W
06/08/2021 M1.75 INCH GARFIELD MT TRAINED SPOTTER
&&Local storm report, Jun 9, 2:49 PM MDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
249 PM MDT WED JUN 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 10 SW CULBERTSON 48.04N 104.67W
06/08/2021 M2.00 INCH RICHLAND MT PUBLIC
&&Local storm report, Jun 9, 3:26 PM MDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
326 PM MDT WED JUN 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM FLASH FLOOD 3 ENE OSWEGO 48.07N 105.83W
06/08/2021 ROOSEVELT MT DEPT OF HIGHWAYS
WATER GOING 1 FT OVER US HIGHWAY #2 FOR
APPROXIMATELY A MILE.
&&
GAHLocal storm report, Jun 9, 3:30 PM MDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
330 PM MDT WED JUN 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM FLASH FLOOD 14 SE VOLT 48.27N 105.48W
06/08/2021 ROOSEVELT MT PUBLIC
TWO SPOTS ON MT HIGHWAY-13N AT MILE MARKERS
11.5 AND 12.5 HAD WATER GOING OVER THE ROAD,
IN AREAS WITH DEEP COULEES. A RANCHER IN THE
AREA STATED HE HAD NEVER SEEN WATER OVER THE
ROAD IN THESE LOCATIONS IN HIS 85 YEARS.
&&
GAHThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:51 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 54 min |
| Jun 9, 8:30 PM MDT | Special Weather Statement | GGW | 45 min | |
| Jun 9, 8:33 PM MDT | Special Weather Statement | GGW | Petroleum | 42 min |
| Jun 9, 8:44 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 61 min |
| Jun 9, 9:18 PM MDT | Special Weather Statement | GGW | 42 min | |
| Jun 9, 9:32 PM MDT | Severe Thunderstorm Warning | GGW | Petroleum, Phillips | 58 min |
| Jun 9, 10:16 PM MDT | Special Weather Statement | GGW | Phillips | 44 min |
| Jun 9, 10:25 PM MDT | Severe Thunderstorm Warning | GGW | Petroleum, Phillips | 65 min |
| Jun 9, 10:37 PM MDT | Special Weather Statement | GGW | 38 min | |
| Jun 9, 10:38 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 67 min |
| Jun 9, 11:28 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 25 min |
| Jun 9, 11:56 PM MDT | Special Weather Statement | GGW | Phillips | 94 min |
| Jun 10, 3:47 AM MDT | Red Flag Warning | GGW | Dawson, McCone, Prairie, Richland, Wibaux | 16 hr |
| Jun 10, 2:32 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland | 16 min |
| Jun 10, 3:14 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland, Roosevelt, Sheridan | 61 min |
| Jun 10, 3:27 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum | 63 min |
| Jun 10, 3:31 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Sheridan | 59 min |
| Jun 10, 3:41 PM MDT | Tornado Warning | GGW | Richland | 34 min |
| Jun 10, 4:05 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum | 55 min |
| Jun 10, 4:12 PM MDT | Tornado Warning | GGW | Richland, Roosevelt | 33 min |
| Jun 10, 4:22 PM MDT | Special Weather Statement | GGW | 38 min | |
| Jun 10, 4:23 PM MDT | Severe Thunderstorm Warning | GGW | Sheridan | 67 min |
| Jun 10, 4:38 PM MDT | Severe Thunderstorm Warning | GGW | Richland, Roosevelt, Wibaux | 45 min |
| Jun 10, 5:21 PM MDT | Special Weather Statement | GGW | Garfield | 39 min |
| Jun 10, 5:44 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland, Wibaux | 61 min |
| Jun 10, 5:54 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 66 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.